Like somebody flicking a switch, the Prednisolone withdrawal hit me yesterday, out of the blue. I’d woken feeling fairly okay but by the afternoon my chest had tightened, breathing felt difficult and I was edgy, fighting the constant urge to cry. I tried to distract myself but couldn’t focus on any of my usual pasttimes, not even reading, and so I made the decision to do something I very rarely do, which was to bury myself under my duvet and sleep.
I say I rarely do this; that’s because my GP told me to try and stick to a regular sleeping pattern by not taking naps. However, I think sometimes our bodies need the extra sleep to heal and this was one of those times. My heart pounded as I lay there and I felt so weak that it just seemed that sleep was the only option, so for once I didn’t fight it or worry about what I should or could be doing. I think I slept for three hours, if not longer; but do you know what, I woke feeling better than I had done earlier. I’m not saying that all the unpleasant feelings went away, but they lessened and that was enough to get on with what was left of the day.
This reduction has been smaller than the previous ones (only a 2.5mg drop), and I’m hoping the side effects will be less too or at least more short-lived. I’ve explained things to my boyfriend (so that he doesn’t think these sudden urges to cry over nothing are anything personal!) and he helps to remind me that it’s temporary and how well I’m doing, so that I don’t lose sight of reality. It’s useful to have a ‘light at the end of the tunnel’ too, which in my case is losing the Pred cheeks, as it does keep you going. If I didn’t hate Pred so much, it would be much harder to taper down; thinking about getting my cheekbones back and my body deflating, is a massive motivation – especially on those nights when I have to get up for the loo four of five times – oh the joys of water retention!
Anyway, today has been better still, but I’m going to take things one day at a time and if that means a day in bed, then so be it… for now at least.